Texas, 2018

Wildfire in Texas, April 14 to 17, 2018

April 14 to 17, 2018 · NWS AMA · 1 event in 1 county or zone

The CR 26 Wildfire began about eight miles east southeast of Twitty Texas in Wheeler County around 1600CST. The wildfire was caused by an incendiary device.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The CR 26 Wildfire began about eight miles east southeast of Twitty Texas in Wheeler County around 1600CST. The wildfire was caused by an incendiary device. There were no reports of any injuries or fatalities, although there were two homes and one other structure threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed by the wildfire. The wildfire consumed an estimated one thousand three hundred and eighty-six acres. The Texas A&M Forest Service responded to the wildfire which was contained around 0600CST on April 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 3:24 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 14, 3:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
424 PM CDT Sat Apr 14 2018

.DISCUSSION...
Strong winds continue across the Panhandles this afternoon but are
expected to diminish this overnight tonight. The winds won't be
the only thing dropping overnight, as our overnight lows drop into
the 20s areawide. For this reason the Hard Freeze Watch has been
upgraded to a Hard Freeze Warning. After the cold temperatures in
the morning, Sunday will turn out to be a very nice day. High
temperatures will reach into the 60s. There is some potential for
a frost across the Oklahoma Panhandle Sunday night, but it will
rely on winds being light enough.

On Monday, warm weather starts to return to the area as high
temperatures increase into the 80s areawide. Winds will also be
on the rise as a lee side low develops over southeast Colorado.
Tuesday looks to be the greatest concern for fire weather
conditions over the next seven days. Strong winds return to the
area with the strongest over the western half of the Panhandles.
An approaching cold front will also help our temperatures rise
into the upper 80s to lower 90s across the eastern half of the
Panhandles. Activities which could result to a spark or flame
should be limited.

Tuesday night bring a cold front again through the Panhandles.
This will lead to another drop in temperatures on Wednesday with
northwest winds. Thursday and Friday will see low level moisture
transport return to the Panhandles. As an upper level system looks
to approach the Panhandles on Friday. This could result in precip
across portions of the area. This is very far in advance so
adjustments will be needed.

&&

.FIRE WEATHER...
Elevated and critical fire weather conditions are expected to
continue until the winds decrease this evening around 9 PM. At
this point we should be able to let the Red Flag Warning expire.
Neither elevated nor critical fire weather conditions are expected
on Sunday.

Monday and Tuesday will both hold fire weather concerns across
most of the Panhandles. Monday will see elevated to critical fire
weather conditions across most of the Panhandles as winds increase
back into the 20 to 25mph range as afternoon RH values drop to the
teens and single digits. Tuesday holds the greatest concern for
fire weather conditions as RH drops into single digits areawide as
winds increase into the 30 to 35 mph range. The strongest winds
are expected across the western half of the Panhandles while the
warmest temperatures are expected across the eastern half of the
Panhandles. The Red Flag Threat Index across the Panhandles on
Tuesday are 7 and 8.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                28  69  42  86  53 /   0   0   0   0   0
Beaver OK                  23  65  33  83  50 /   0   0   0   0   0
Boise City OK              24  66  36  83  48 /   0   0   0   0   0
Borger TX                  29  69  43  87  55 /   0   0   0   0   0
Boys Ranch TX              26  71  41  87  52 /   0   0   0   0   0
Canyon TX                  27  69  41  86  52 /   0   0   0   0   0
Clarendon TX               28  69  40  86  54 /   0   0   0   0   0
Dalhart TX                 25  68  37  85  47 /   0   0   0   0   0
Guymon OK                  24  66  36  85  50 /   0   0   0   0   0
Hereford TX                27  70  42  86  51 /   0   0   0   0   0
Lipscomb TX                25  66  36  83  54 /   0   0   0   0   0
Pampa TX                   27  67  41  85  55 /   0   0   0   0   0
Shamrock TX                29  68  38  85  56 /   0   0   0   0   0
Wellington TX              30  69  38  87  57 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
     zones: Dallam...Hansford...Hartley...Hutchinson...
     Lipscomb...Moore...Ochiltree...Roberts...Sherman.

     Hard Freeze Warning from 1 AM to 9 AM CDT Sunday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hansford...Hemphill...Hutchinson...
     Lipscomb...Moore...Ochiltree...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hemphill...Oldham...Potter...Randall...
     Wheeler.

OK...High Wind Warning until 7 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Hard Freeze Warning from 1 AM to 9 AM CDT Sunday for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Beaver.

&&

2/14
Hazardous weather outlook, Apr 14, 2:00 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Sat Apr 14 2018

OKZ001>003-TXZ001>020-151000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
300 PM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Elevated to critical fire weather conditions are expected across
the Panhandles today. A Red Flag Warning is in effect for the
southeastern two thirds of the combined Panhandles until 9 PM CDT
this evening.

A High Wind Warning is in effect for the northern half of the
combined Panhandles for very strong north winds of 40 to 45 mph
gusting up to 60 mph. A Wind Advisory is in effect for the
southern half of the combined Panhandles for north winds of 35 to
39 mph with gusts to 55 mph. Winds should diminish after 7 PM CDT
this evening.

Below freezing temperatures are expected across most of the area
after midnight tonight. A Hard Freeze Warning is in effect for
all of the combined Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing temperatures or below are expected across most of the
area Sunday morning. A Hard Freeze Warning is in effect for all
of the combined Panhandles.

Elevated to critical fire weather conditions are expected to
return on Monday and area wide critical fire weather conditions
are expected across the Panhandles Tuesday.

Thunderstorms are possible mainly on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions this evening,
Monday, and Tuesday.

In the hours before

Local storm report, Apr 14, 10:57 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 2 E PAMPA               35.54N 100.93W
04/14/2018  M60 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1800090

ANDRADE
Local storm report, Apr 14, 11:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1200 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HIGH SUST WINDS  2 W GUYMON              36.69N 101.51W
04/14/2018  M43 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA1800091

ANDRADE
Local storm report, Apr 14, 11:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HIGH SUST WINDS  3 ENE PERRYTON          36.41N 100.75W
04/14/2018  M40 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1800092

ANDRADE
Local storm report, Apr 14, 11:27 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HIGH SUST WINDS  5 NNW PAMPA             35.61N 101.00W
04/14/2018  M41 MPH          GRAY               TX   AWOS

&&

EVENT NUMBER AMA1800093

ANDRADE
Local storm report, Apr 14, 12:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HIGH SUST WINDS  3 ENE PERRYTON          36.41N 100.75W
04/14/2018  M43 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1800094

ANDRADE
Local storm report, Apr 14, 2:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 2 E PAMPA               35.54N 100.93W
04/14/2018  M60 MPH          GRAY               TX   MESONET

1053 AM     HIGH SUST WINDS  2 W GUYMON              36.69N 101.51W
04/14/2018  M41 MPH          TEXAS              OK   ASOS

1055 AM     HIGH SUST WINDS  3 ENE PERRYTON          36.41N 100.75W
04/14/2018  M43 MPH          OCHILTREE          TX   AWOS

1135 AM     NON-TSTM WND GST 3 ENE PERRYTON          36.41N 100.75W
04/14/2018  M58 MPH          OCHILTREE          TX   AWOS

1153 AM     HIGH SUST WINDS  2 W GUYMON              36.69N 101.51W
04/14/2018  M43 MPH          TEXAS              OK   ASOS

1155 AM     HIGH SUST WINDS  3 ENE PERRYTON          36.41N 100.75W
04/14/2018  M40 MPH          OCHILTREE          TX   AWOS

1155 AM     HIGH SUST WINDS  5 NNW PAMPA             35.61N 101.00W
04/14/2018  M41 MPH          GRAY               TX   AWOS

&&

EVENT NUMBER AMA1800090 AMA1800089 AMA1800094 AMA1800088 AMA1800091
AMA1800092 AMA1800093

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
April 14, 4:00 PM CST to April 17, 6:00 AM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753262.